Alert archive / North Carolina / Winter Weather Advisories in 2021

Winter Weather Advisory 4, NWS Raleigh, NC

February 6, 2021Davidson County, Forsyth County, Guilford County, North Carolina

NWS Raleigh, NC issued this winter weather advisory at Feb 6, 2021, 3:52 AM EST for Davidson County, Forsyth County, Guilford County, North Carolina. It took effect at Feb 6, 2021, 7:00 PM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Feb 6, 2021, 3:52 AM EST (08:52 UTC)
In effect from
Feb 6, 2021, 7:00 PM EST
Expired
Feb 7, 2021, 10:00 AM EST
In force
15 hr
Issued by
NWS Raleigh, NC

Counties Davidson County, NC, Forsyth County, NC, Guilford County, NC

The radar

The Roanoke radar (KFCX), 115 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.9 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2021-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2021-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2369 m above ground
0-6 km bulk shear
98 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

390 
WWUS42 KRAH 060852
WSWRAH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Raleigh NC
352 AM EST Sat Feb 6 2021

...Winter Weather Advisory in effect from 7 PM this evening
through 10 AM Sunday...

.A storm system will lift through the region late this evening
through Sunday morning. Rain will change to snow this evening, 
then back to rain Sunday morning.

NCZ021-062100-
/O.NEW.KRAH.WW.Y.0004.210207T0000Z-210207T1500Z/
Forsyth-
Including the city of Winston-Salem
352 AM EST Sat Feb 6 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
10 AM EST SUNDAY...

* WHAT...Snow expected. Total snow accumulations of up to one 
  inch.

* WHERE...Forsyth County.

* WHEN...From 7 PM this evening to 10 AM EST Sunday.

* IMPACTS...Plan on slippery road conditions, primarily on
  elevated surfaces through sunrise Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for North Carolina can be obtained by
visiting DriveNC.gov.

&&

$$
5 follow-up statements
955 
WWUS42 KRAH 062105
WSWRAH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Raleigh NC
405 PM EST Sat Feb 6 2021

...Winter Weather Advisory in effect from 7 PM this evening
through 10 AM Sunday...

.A storm system will lift through the region this evening through
Sunday morning. Rain will change to snow or a rain and snow mix this
evening, then back to rain Sunday morning.

NCZ021-071000-
/O.CON.KRAH.WW.Y.0004.210207T0000Z-210207T1500Z/
Forsyth-
Including the city of Winston-Salem
405 PM EST Sat Feb 6 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST
SUNDAY...

* WHAT...Snow expected. Total snow accumulations of up to one 
  inch.

* WHERE...Forsyth County.

* WHEN...From 7 PM this evening to 10 AM EST Sunday.

* IMPACTS...Plan on slippery road conditions, primarily on 
  elevated surfaces through sunrise Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for North Carolina can be obtained by
visiting DriveNC.gov.

&&

$$
903 
WWUS42 KRAH 070245
WSWRAH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Raleigh NC
945 PM EST Sat Feb 6 2021

...Winter Weather Advisory remains in effect through 10 AM 
Sunday...

.A storm system will lift through the region tonight through 
Sunday morning. Rain will change to snow tonight, then back to 
rain Sunday morning.

NCZ021-071100-
/O.CON.KRAH.WW.Y.0004.000000T0000Z-210207T1500Z/
Forsyth-
Including the city of Winston-Salem
945 PM EST Sat Feb 6 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST
SUNDAY...

* WHAT...Snow expected. Total snow accumulations around one inch.

* WHERE...Forsyth County.

* WHEN...Until 10 AM EST Sunday.

* IMPACTS...Plan on slushy and slippery roads, especially on 
  elevated surfaces, through Sunday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for North Carolina can be obtained by
visiting DriveNC.gov.

&&

$$

GIH
857 
WWUS42 KRAH 070449
WSWRAH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Raleigh NC
1149 PM EST Sat Feb 6 2021

...Winter Weather Advisory expanded to include the Triad through 10 
AM...

.Rain will rapidly change to snow and become briefly moderate to 
heavy with a quick accumulation of one to two inches through 2 
AM. A mix of rain and snow will then result through 10 AM.  

NCZ022-038-071500-
/O.EXA.KRAH.WW.Y.0004.000000T0000Z-210207T1500Z/
Guilford-Davidson-
Including the cities of Greensboro, High Point, Lexington, 
and Thomasville
1149 PM EST Sat Feb 6 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST SUNDAY...

* WHAT...Wet snow. Snow accumulations around one inch. 

* WHERE...Guilford and Davidson Counties.

* WHEN...Until 10 AM EST Sunday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for North Carolina can be obtained by
visiting DriveNC.gov.

&&

$$

NCZ021-071500-
/O.CON.KRAH.WW.Y.0004.000000T0000Z-210207T1500Z/
Forsyth-
Including the city of Winston-Salem
1149 PM EST Sat Feb 6 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST
SUNDAY...

* WHAT...Wet snow. Snow accumulations of one to two inches.

* WHERE...Forsyth County.

* WHEN...Until 10 AM EST Sunday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for North Carolina can be obtained by
visiting DriveNC.gov.

&&

$$
717 
WWUS42 KRAH 070914
WSWRAH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Raleigh NC
414 AM EST Sun Feb 7 2021

...Winter Weather Advisory for the Triad through 10 AM...

.Rain may change to snow this morning, with a quick accumulation 
of one inch possible through 10 AM.

NCZ021-022-038-071500-
/O.CON.KRAH.WW.Y.0004.000000T0000Z-210207T1500Z/
Forsyth-Guilford-Davidson-
Including the cities of Winston-Salem, Greensboro, High Point, 
Lexington, and Thomasville
414 AM EST Sun Feb 7 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WHAT...Snow accumulations around one inch.

* WHERE...Forsyth, Guilford and Davidson Counties.

* WHEN...Until 10 AM EST this morning.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for North Carolina can be obtained by
visiting DriveNC.gov.

&&

$$
754 
WWUS42 KRAH 071456 AAB
WSWRAH

URGENT - WINTER WEATHER MESSAGE...UPDATED
National Weather Service Raleigh NC
956 AM EST Sun Feb 7 2021

...Winter weather advisory expiring...

.The storm system that produced the rain and wintry precipitation
will exit to our northeast this morning.

NCZ021-022-038-071600-
/O.EXP.KRAH.WW.Y.0004.000000T0000Z-210207T1500Z/
Forsyth-Guilford-Davidson-
Including the cities of Winston-Salem, Greensboro, High Point, 
Lexington, and Thomasville
956 AM EST Sun Feb 7 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT 10 AM EST THIS
MORNING...

The rain and snow mixture is slowly exiting the area this morning,
and no additional significant wintry accumulation is expected.
Thus, the advisory will be allowed to expire. However, roads may
remain a little slushy into early afternoon across the far 
northwest sections, including the Triad and areas northwest of 
Roxboro, so motorists should continue to use extra caution 
through midday.

$$

GIH

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this winter weather advisory went out at Feb 6, 3:02 AM EST, 50 minutes earlier.

Area forecast discussion, Feb 6, 3:02 AM EST, 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
302 AM EST Sat Feb 6 2021

.SYNOPSIS...
Weak high pressure will expand across the Carolinas today.
Meanwhile, low pressure will develop over the northern Gulf of
Mexico, then move northeast along the Southeast and middle Atlantic
coasts tonight and Sunday.

&&

.NEAR TERM /TODAY/...
As of 210 AM Saturday...

Surface high pressure will build into the area from the southwest
through this morning, progressing northeast and offshore this
afternoon and evening. Meanwhile, the cold front will become
stationary to the south and along the Gulf Coast as an area of low
pressure develops along it in the vicinity of the FL Panhandle.
Aloft, southwest flow will prevail over the Carolinas today, with a
potent shortwave disturbance diving through the central Plains and
into the Arklatex region. The mostly clear skies this morning will
give way to increasing cloudiness this aft/eve with overcast skies
and increasing chances for precipitation by this evening as the
warm, moist air advecting northward from the Gulf overruns the cold
air in the BL over NC. Highs today will top out around 50 degrees.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
As of 300 AM Saturday...

Saturday night: The potent upper level disturbance will lift east-
northeast into the mid-Atlantic Saturday eve/night. The surface low
over FL will shift east and lift northward along the Southeast US
coast during the evening and along the NC coast overnight. Model
consensus remains good and keeps the low along or just off the NC
coast, with most of central NC in the cool, stable airmass on the NW
side of the low. However, as both a result of deep southwesterly
flow aloft and enhancement as the upper wave and strong area of DPVA
in the mid levels passes overhead/just to the NW on Saturday night,
expect fairly widespread precipitation across the area. The big
question remains how much snow will fall in the northern and western
Piedmont fringes Saturday night. Temperatures in the NW should
quickly wet bulb to 32/33 degrees within a few hours of precip
onset. Expect a period of snow along and north of I-85,
transitioning to all rain between 08Z and 12Z Sunday. Some sleet
could mix in briefly in the transition zone from rain to snow, but
do not expect appreciable sleet accum. Highest snow accumulations
expected in NW Forsyth county, with around an inch possible. Lows
are expected to bottom out around 32 degrees north of I-95, mid 30s
to around 40 degrees south of I-95 toward the coast Saturday night.
Will keep mention of rain/snow mix in the forecast, though as only a
dusting to less than an inch of accumulation would occur, no
significant impacts are expected at this time.

Sunday and Sunday night: The coastal low should be near the NC/VA
border by daybreak Sunday, quickly lifting off to the northeast
toward Nova Scotia through the afternoon. Meanwhile, the upper level
disturbance will swing through central NC and eastern VA during the
morning/early afternoon before also lifting off to the northeast.
Rain will quickly exit the area through the morning, with most of
central NC dry by the afternoon. High pressure will build into the
region in the wake of the low, however the main center of the high
will remain over the Northern Plains through Sunday night as portion
of the high breaks away and moves into the northern mid-Atlantic by
12Z Monday. Low level thicknesses 12Z Monday forecast in the 1290-
1320 range north to south through the area. Lows Sunday night should
bottom out in the mid 20s to around 30 degrees.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 310 PM Friday...

...A great deal of uncertainty in the long term pattern but there
are indications of colder temperatures and the potential for wintry
precipitation at the end of the period...

Sunday into Monday: a surface low will be exiting the Outer Banks on
Sunday morning as the northern stream upper level trough axis moves
across the southern Appalachians. The main precipitation shield will
be lifting northeast away from central NC through the mid morning
hours with some light lingering drizzle or light rain persisting for
a couple of hours before the upper trough axis clears the area.
Boundary layer temperatures will be near and just above freezing
across the northern Piedmont. As the low shifts east, the above
freezing warm nose around 750mb cools which could result in a brief
rain/snow mix across the northern Piedmont. The potential for this
is offset by drying aloft and decreasing moisture in the ice
nucleation region. At this point, little impact is expected. Cold
advection will counteract increasing amounts of afternoon sunshine
with highs ranging in the mid 40s near the Virginia border to the
lower 50s across the south.

High pressure centered over the northern Plains and south-central
Canada will extend into the Great Lakes and Mid Atlantic on Sunday
night and into the Carolinas on Monday. With clear skies and light
winds, lows Monday morning will range in the mid to upper 20s with
some of the typically colder spots having lows closer to 20. Fair
weather with some mid and high clouds are expected on Monday with
highs moderating a bit into the mid 40s north to lower 50s south.

Forecast confidence goes out the window for the remainder of the
work week as a broad upper trough over much of central and eastern
Canada and the U.S. A wave will likely transit the eastern U.S. on
Tuesday with a general westerly flow across the south. With time,
the trough amplifies across the central U.S., Arctic air spills
south, and the flow becomes increasingly active and southwesterly
across the South and the Carolinas. Indications are that the flow
will become amplified on Thursday into Friday as a storm system
moves across the Southeast. With a piece of the Arctic high setting
up over eastern Canada, there is a potential for some wintry
precipitation although details are impossible to resolve at this
point. -Blaes
&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
As of 100 AM Saturday...

Clearing, atop residual low level moisture characterized by surface
dewpoints in the 30s-40s F and saturated soil from Friday's rain,
may result in the development of patchy fog in ern NC, including
around RWI this morning. Otherwise, periods of mid-high clouds and
associated ceilings and light wswly to variable surface winds will
prevail through the morning and daylight hours today. However, a
shield of precipitation and lowering ceilings and visibility
restrictions through MVFR-IFR range will overspread cntl NC between
00-06Z Sun. After a brief period of rain at onset, that
precipitation will be primarily snow, possibly moderate to heavy for
a few hours, at INT/GSO. While all or mostly rain is expected
elsewhere, a brief wintry mix will also be possible at RDU and
perhaps RWI. Low level wind shear will also briefly result primarily
at FAY and RWI for a few hours overnight.

Outlook: Snow will likely transition to a cold rain even at INT/GSO
by 08-09Z Sun, with continued widespread LIFR-MVFR conditions and
lingering rain or drizzle otherwise and elsewhere through early Sun.
VFR conditions are generally expected to develop throughout cntl NC
by Sun afternoon, though MVFR ceilings may linger at RWI until Sun
evening.

Another frontal system will bring a chance of rain and IFR-MVFR
conditions late Mon night-Tue.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...KC
SHORT TERM...KC
LONG TERM...Blaes
AVIATION...MWS
Hazardous weather outlook, Feb 5, 3:59 PM EST, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
359 PM EST Fri Feb 5 2021

NCZ007>009-021>025-038-061200-
Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham-
Davidson-
359 PM EST Fri Feb 5 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Wintry precipitation, including snow and sleet, is expected Saturday
evening through Sunday morning. One to two inches of snow are
forecast, with locally higher amounts possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ010-011-026>028-039>041-043-073>077-083>086-088-061200-
Warren-Halifax-Franklin-Nash-Edgecombe-Randolph-Chatham-Wake-Wilson-
Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-
Cumberland-
359 PM EST Fri Feb 5 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Wintry precipitation, including snow and sleet, is possible Saturday
night. Up to one inch of snow is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ042-078-089-061200-
Johnston-Wayne-Sampson-
359 PM EST Fri Feb 5 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Winter Weather Advisories in North Carolina, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.